Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 11, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 28, 2002, 6:50 AM EDT for Calhoun County, West Virginia. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 2002, 6:50 AM EDT (10:50 UTC)
- Expired
- Apr 28, 2002, 7:15 AM EDT
- In force
- 25 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Calhoun County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 7:00 AM EDT | Thunderstorm Wind | Grantsville, WV | Large trees were blown over. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 10.8 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 275 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 281050
SVRRLX
WVC013-281115-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
650 AM EDT SUN APR 28 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALHOUN COUNTY IN WEST VIRGINIA...
* UNTIL 715 AM EDT...
* AT 646 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM 6 MILES WEST OF GRANTSVILLE...MOVING EAST AT 65 MPH.
--CALL TO ACTION--IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
$$
LAT...LON 3904 8111 3901 8109 3901 8104 3894 8101
3882 8117 3894 8127 3904 8115What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:26 AM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Apr 28, 4:26 AM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
426 AM EDT SUN APR 28 2002
STRONG LOW LEVEL JET TODAY WITH COLD FRONT MOVING THROUGH DURING THE
DAY. ALTHOUGH SUSTAINED WINDS WILL NOT MEET WIND ADVISORY
CRITERIA...GUSTS ALONG THE FRONT COULD...SO WILL LEAVE WIND ADVISORY
IN PLACE. PREFRONTAL PRECIPITATION CAUSING HEAVY RAINFALL AMOUNTS
ACROSS THE REGION...SO FLOOD WATCH FOR THE NORTHERN COUNTIES. SPC
HAS AREA IN MODERATE RISK OF SEVERE WEATHER...THEREFORE HAVE ADDED
DAMAGING THUNDERSTORM WINDS TO THE FORECAST TODAY
.RLX...
WV...FLOOD WATCH FOR THIS MORNING FOR ZONES WVZ005>011...
WVZ013>020...WVZ027>032...WVZ037>040...WVZ046>047.
WIND ADVISORY FOR SUNDAY FOR ZONES WVZ005>011...
WVZ013>020...WVZ024>040...WVZ046>047.
VA...WIND ADVISORY FOR SUNDAY FOR ZONES VAZ003>004.
KY...FLOOD WATCH FOR THIS MORNING FOR ZONES KYZ101>103...
KYZ105.
WIND ADVISORY FOR SUNDAY FOR ZONES KYZ101>103...
KYZ105.
OH...FLOOD WATCH FOR THIS MORNING FOR ZONES OHZ066>067...
OHZ075>076...OHZ083>087.
WIND ADVISORY FOR SUNDAY FOR ZONES OHZ066>067...
OHZ075>076...OHZ083>087.
.END/RPYIn the hours before
Special weather statement, Apr 28, 2:20 AM EDT, 4 hours 30 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-281215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 220 AM EDT SUN APR 28 2002 ...POTENTIAL FOR SEVERE WEATHER AND LOCALIZED FLOODING SUNDAY MORNING... THE SEVERE STORMS PREDICTION CENTER HAS MUCH OF THE REGION IN A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS SUNDAY MORNING. THIS AREA INCLUDES SOUTHEAST OHIO, EASTERN KENTUCKY, MUCH OF WEST VIRGINIA AND BUCHANAN AND DICKENSON COUNTIES IN SOUTHWEST VIRGINIA. SEVERE THUNDERSTORMS CAN CONTAIN THREE QUARTER INCH HAIL AND/OR WINDS 58 MILES AN HOUR OR GREATER. LOCALIZED FLOODING IS ALSO POSSIBLE WITH THESE THUNDERSTORMS. THE WEATHER SERVICE WILL CONTINUE TO MONITOR THIS SITUATION. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. .END/SIKORA
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 1:07 PM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Wayne | 53 min |
| Apr 28, 1:33 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Logan | 42 min |
| Apr 28, 1:55 PM EDT | Tornado Warning | RLX | Mingo | 35 min |
| Apr 28, 2:05 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 55 min |
| Apr 28, 2:36 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 39 min |
| Apr 28, 3:57 PM EDT | Severe Thunderstorm Warning | RLX | Harrison | 33 min |
| Apr 28, 4:25 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Gilmer | 50 min |
| Apr 28, 4:29 PM EDT | Severe Thunderstorm Warning | RLX | Barbour | 46 min |
| Apr 28, 4:44 PM EDT | Severe Thunderstorm Warning | RLX | Lewis, Upshur | 31 min |
| Apr 28, 4:55 PM EDT | Severe Thunderstorm Warning | RLX | Randolph | 65 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.